Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 22, NWS Goodland, KS

April 8, 2013Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 8, 2013, 9:30 PM CDT for Cheyenne County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2013, 9:30 PM CDT (02:30 UTC)
Expired
Apr 8, 2013, 10:30 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:16 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2884 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:13 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 8, 9:13 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
813 PM MDT MON APR 8 2013

.UPDATE...
ISSUED AT 807 PM MDT MON APR 8 2013

LATEST OBSERVATIONS PLACE THE STRONG COLD FRONT JUST WEST OF YUMA
COUNTY. WIND GUSTS BEHIND THE FRONT ARE AROUND 45 MPH. WITH THE
FRONT ARRIVING SOONER THAN ORIGINALLY EXPECTED...HAVE STARTED THE
HAZARDS 4 HOURS SOONER TO COVER THE ADVISORY LEVEL WINDS EXPECTED.
THE TIMING OF THE FRONT OVERNIGHT SEEMS TO STILL AGREE WELL WITH
WHAT IS FORECAST SO WILL LEAVE THE CURRENT WEATHER/PRECIP.
FORECAST AS IS.

UPDATE ISSUED AT 701 PM MDT MON APR 8 2013

BASED ON LATEST STORM MOVEMENT/DEVELOPMENT HAVE ADDED RAWLINS AND
HITCHCOCK TO SVR THUNDERSTORM WATCH.

ADDITONALLY HAVE ADJUSTED THE PRECIP. CHANCES FOR THE AREA
THROUGH THE MID EVENING TO ACCOUNT FOR THE STABLE ENVIRONMENT OVER
THE SOUTHEAST QUADRANT OF THE AREA. THERE IS SMALL CHANCE A LONE
STORM FROM THE SOUTHWEST COULD OVERCOME THE STABLE
ENVIRONMENT...SO KEPT SLIGHT CHANCES GOING FOR THE EVENING. ALONG
THE NE/KS LINE LATEST MODEL RUNS LOOK MORE UNSTABLE AS LIFT FROM
AN UPPER LEVEL SHORT WAVE TROUGH MOVES OVER THAT AREA AHEAD OF THE
FRONT DURING THE MID EVENING. THIS MAY ALLOW THE SEVERE THREAT TO
CONTINUE INTO THE LATE EVENING. THE LIMITING FACTOR WILL BE THE
LOWER AMOUNT OF CAPE TO WORK WITH AS THE ENVIRONMENT COOLS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 257 PM MDT MON APR 8 2013

AN UPPER LOW WILL MOVE INTO SOUTHEAST UTAH TONIGHT AND THE 4-CORNERS
REGION TUESDAY. BY TUESDAY NIGHT THE UPPER LOW WILL BE OVER THE
SOUTHEAST CORNER OF WYOMING AND INTO THE NEBRASKA PANHANDLE
WEDNESDAY. THE LOW WILL MOVE INTO NORTHWEST KANSAS WEDNESDAY NIGHT
AND INTO THE MISSOURI RIVER VALLEY THURSDAY. SURFACE LOW PRESSURE
WILL BE OVER SOUTHEAST COLORADO TONIGHT WITH A COLD FRONT ENTERING
NORTHEAST COLORADO. THIS FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY
TUESDAY MORNING. BY AFTERNOON, THE FRONT WILL MOVE INTO CENTRAL
KANSAS. HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS TUESDAY
NIGHT AND CONTINUE OVER THE REGION THROUGH THURSDAY.

FOR THIS EVENING EXPECT SEVERE THUNDERSTORMS THIS EVENING ACROSS THE
AREA. CURRENT RADAR DETECTING STORMS OVER EASTERN COLORADO. STORMS
WILL MOVE NORTHEAST PRODUCING LARGE HAIL AND DAMAGING WIND.
SHORTWAVE SHOULD MOVE THROUGH QUICKLY AND CONVECTIVE INHIBITION SETS
IN BY 03Z WITH SEVERE THREAT ENDING. SHOWERS WILL CONTINUE
ESPECIALLY OVER THE NORTHWEST ZONES. A COLD FRONT WILL MOVE INTO THE
NORTHWEST AROUND MIDNIGHT WITH PRECIPITATION CHANGING OVER TO SNOW
RATHER QUICKLY. FORECAST SOUNDINGS ARE INDICATING THAT MID AND UPPER
LEVELS WILL BE DRY FROM LATE TONIGHT THROUGH ABOUT NOON TUESDAY.
THIS WILL BE FAVORABLE FOR LIGHT FREEZING DRIZZLE. IN FACT, THERE
MAY BE MORE LIGHT FREEZING DRIZZLE THAN ANYTHING ELSE UNTIL TUESDAY
AFTERNOON WHEN THE SOUNDING SATURATES WITH ICE.  SNOW WILL MOVE
THROUGH THE FA IN EARNEST TUESDAY AFTERNOON. SNOW CHANCES WILL
DECREASE SOME FROM SOUTH TO NORTH TUESDAY EVENING AS THE UPPER LOW
SHIFTS INTO SOUTHEAST WYOMING. SNOW WILL CONTINUE TO TAPER OFF AND
FINALLY END DURING THE DAY WEDNESDAY. TOTAL SNOWFALL FOR THE EVENT
WILL RANGE FROM 4-7 INCHES IN THE NORTHWEST CORNER OF YUMA COUNTY
COLORADO WITH 1-3 INCHES WEST OF A LINE FROM TRENTON NEBRASKA TO
CHEYENNE WELLS COLORADO. AMOUNTS EAST OF THAT LINE WILL RANGE UP TO
AN INCH. BECAUSE OF THE HIGH AMOUNTS IN YUMA COUNTY AND STRONG WIND
WILL ISSUE A WINTER STORM WARNING FOR THAT COUNTY. AMOUNTS UP TO 3
INCHES AND WIND WILL FAVOR A WINTER WEATHER ADVISORY OVER DUNDY
COUNTY NEBRASKA AND CHEYENNE COUNTY KANSAS. STRONG WIND WITH THE
FRONT WILL NECESSITATE A WIND ADVISORY FOR ALL OTHER ZONES FOR
TUESDAY. SEE DETAILS BELOW.

WEDNESDAY NIGHT AND THURSDAY SHOULD BE DRY. THE GFS/NAM BOTH
INDICATED SOME LIGHT QPF FOR THE WEDNESDAY NIGHT PERIOD BUT LEFT
THAT OUT FOR NOW SINCE THE MAIN SYSTEM SHOULD BE EAST OF THE FA.
SUBSIDENCE WILL BE IN PLACE THURSDAY.

MAX TEMPERATURES WILL RANGE FROM THE UPPER 20S TO MID 40S TUESDAY.
HIGH TEMPERATURES THURSDAY WILL BE IN THE LOWER 30S MODERATING TO
THE MID 40S THURSDAY. LOW TEMPERATURES WILL RANGE FROM THE TEENS TO
THE LOWER 20S.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 257 PM MDT MON APR 8 2013

NORTHWEST FLOW WILL BRING SOME WEAK DISTURBANCES THROUGH DURING THIS
PART OF THE FORECAST. THE FIRST WAVE COMES THROUGH FRIDAY NIGHT AND
THE SECOND SUNDAY NIGHT/MONDAY. MOISTURE IS MARGINAL AND DYNAMICS
ARE WEAK FOR FRIDAY NIGHT.  THE SYSTEM THAT COMES THROUGH SUNDAY
NIGHT/MONDAY LOOKS MORE FAVORABLE BUT SINCE IT IS SEVERAL DAYS OUT
WILL HOLD TO SLIGHT CHANCE POPS. SLIGHT CHANCE POPS SHOULD WORK FOR
THE FRIDAY NIGHT SYSTEM AS WELL.

MIN TEMPERATURES THURSDAY NIGHT WILL BE IN THE MID 20S. A WARMING
TREND WILL MODERATE LOWS FROM THE LOWER 30S FRIDAY NIGHT TO THE
UPPER 30S MONDAY NIGHT. HIGH TEMPERATURES FRIDAY WILL BE IN THE
LOWER 50S WARMING TO THE 60S SATURDAY AND CONTINUING IN THE 60S
THROUGH MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 507 PM MDT MON APR 8 2013

COMPLICATED WEATHER SITUATION UNDERWAY AS FRONT DRAPED ACROSS THE
AREA JUST TO THE SOUTH OF GLD. GIVEN RECENT TRENDS...SEEMS
UNLIKELY A THUNDERSTORM WILL IMPACT THIS TERMINAL...BUT AS FORCING
INCREASES OVERNIGHT EXPECT BETTER POTENTIAL AT MCK.
OTHERWISE...STRONG COLD FRONT WILL SWEEP ACROSS AREA BTWN 07 AND
10Z DROPPING TEMPS SIG AND BRINGING IFR/LOW MVFR CEILING. GIVEN
THE EXPECTED TEMP PROFILES...WILL BE A DRIZZLE/FREEZING DRIZZLE
THREAT FOR THE MORNING HOURS BEFORE LOW LEVELS COOL BELOW -10C
RESULTING IN LIGHT SNOW FORMATION. WINDS WILL BE STRONG BOTH AHEAD
AND BEHIND FRONT WITH GUSTS IN EXCESS OF 39 KTS POSSIBLE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR KSZ001.

     WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ TUESDAY FOR KSZ002>004-
     013>016-027>029-041-042.

CO...WIND ADVISORY UNTIL 7 PM MDT TUESDAY FOR COZ091-092.

     WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY FOR COZ090.

NE...WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NEZ079.

     WIND ADVISORY UNTIL 8 PM CDT TUESDAY FOR NEZ080-081.

&&

UPDATE...JTL
SHORT TERM...FS/JTL
LONG TERM...FS
AVIATION...JRM
Hazardous weather outlook, Apr 8, 4:05 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT MON APR 8 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
305 PM MDT MON APR 8 2013 /405 PM CDT MON APR 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE LIKELY
THIS AFTERNOON THROUGH EARLY THIS EVENING. A FEW OF THESE STORMS
MAY PRODUCE TORNADOES MAINLY SOUTH OF HIGHWAY 24 IN NORTHWEST
KANSAS DURING THE LATE AFTERNOON THROUGH EARLY EVENING. SEVERE
OUTFLOW WINDS WILL BE A POSSIBILITY WITH ANY STORMS THAT DEVELOP.

MUCH COLDER AIR WILL MOVE INTO THE AREA LATE TONIGHT BEHIND A COLD
FRONT CAUSING RAIN TO CHANGE TO SNOW.  IN ADDITION THERE WILL BE
PATCHY FREEZING DRIZZLE LATE TONIGHT FOR LOCATIONS WEST OF HIGHWAY
27.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY PATCHY FREEZING DRIZZLE WILL CONTINUE DURING THE MORNING FOR
LOCATIONS WEST OF A LEOTI TO OBERLIN AND MCCOOK LINE. DURING THE
AFTERNOON THE PRECIPITATION WILL CHANGE TO ALL SNOW...WITH ANY
LINGERING ACTIVITY TAPERING OFF FROM THE WEST TO THE EAST WEDNESDAY
MORNING.

TUESDAY NORTHERLY WINDS WILL GUST AROUND 40 MPH...WHICH WILL CREATE
AREAS OF BLOWING SNOW DURING THE AFTERNOON AND MAY REDUCE
VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY
EVENING. PLEASE DIRECT ANY STORM REPORTS TO THE WEATHER OFFICE IN GOODLAND.

JTL

In the hours before

Local storm report, Apr 8, 8:13 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             5 NE CLARKVILLE         40.42N 102.55W
04/08/2013  M1.25 INCH       YUMA               CO   STORM CHASER

            RELAYED VIA SPOTTER NETWORK

&&

JRM
Local storm report, Apr 8, 8:15 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             10 W ST. FRANCIS        39.76N 101.98W
04/08/2013  M2.00 INCH       CHEYENNE           KS   STORM CHASER

            RELAYED VIA SPOTTER NETWORK

&&

JRM
Local storm report, Apr 8, 8:21 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             12 N WHEELER            39.93N 101.71W
04/08/2013  E0.88 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

LUNDQUIST
Special weather statement, Apr 8, 8:31 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT MON APR 8 2013

KSZ001-NEZ079-080-090200-
CHEYENNE-DUNDY-HITCHCOCK-
831 PM CDT MON APR 8 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...DUNDY
COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST
NEBRASKA...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENKELMAN...MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4000 10134 4000 10141 3996 10142 3986 10157
      4000 10156 4001 10190 4035 10132 4035 10079
TIME...MOT...LOC 0132Z 230DEG 32KT 4002 10149

THEDE
Local storm report, Apr 8, 9:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             BENKELMAN               40.05N 101.54W
04/08/2013  E1.00 INCH       DUNDY              NE   TRAINED SPOTTER

&&

LUNDQUIST
Local storm report, Apr 8, 9:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 NNE BENKELMAN         40.09N 101.51W
04/08/2013  E1.75 INCH       DUNDY              NE   TRAINED SPOTTER

&&

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:47 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Apr 8, 8:58 PM CDTSevere Thunderstorm WarningGLDCheyenne32 min
Apr 8, 9:10 PM CDTTornado WarningGLDCheyenne, Rawlins50 min
Apr 8, 11:51 PM CDTTornado WarningGLDCheyenne24 min
Apr 8, 11:53 PM CDTSevere Thunderstorm WarningGLDCheyenne67 min
Apr 8, 7:18 PM CDTSpecial Weather StatementGLDPhillips27 min
Apr 8, 7:23 PM CDTTornado Warning Tornado observedGLDYuma22 min
Apr 8, 8:11 PM CDTTornado WarningGLDYuma34 min
Apr 8, 9:14 PM CDTSevere Thunderstorm WarningGLDYuma61 min
Apr 8, 9:57 PM CDTTornado WarningGLDYuma18 min
Apr 8, 10:44 PM CDTSevere Thunderstorm WarningGLDYuma61 min
Apr 8, 8:31 PM CDTSpecial Weather StatementGLDHitchcock29 min
Apr 8, 8:41 PM CDTSevere Thunderstorm WarningGLDDundy64 min
Apr 8, 9:42 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock63 min
Apr 8, 10:02 PM CDTSevere Thunderstorm WarningGLDDundy58 min
Apr 8, 10:45 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow60 min
Apr 8, 11:04 PM CDTSpecial Weather StatementGLDDundy11 min
Apr 8, 11:35 PM CDTSpecial Weather StatementGLDDundy25 min
Apr 8, 11:44 PM CDTSevere Thunderstorm WarningGLDHitchcock61 min
Apr 9, 12:53 AM CDTSpecial Weather StatementGLDDundy37 min
Apr 9, 1:27 AM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow63 min
Apr 9, 2:20 AM CDTSevere Thunderstorm WarningGLDRed Willow55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.